Alert archive / Louisiana / Flash Flood Warnings in 2013

Flash Flood Warning 121, NWS Jackson, MS

August 14, 2013Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Aug 14, 2013, 8:08 AM CDT for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2013, 8:08 AM CDT (13:08 UTC)
Expired
Aug 14, 2013, 10:15 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Catahoula Parish, LA, Concordia Parish, LA

The radar

The Ft Polk radar (KPOE), 132 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 9:00 AM CDTFLASH FLOODJonesville, LAA COUPLE ROADS ARE UNDERWATER IN TOWN...STILL RAINING HARD.
Aug 14, 10:00 AM CDTFLASH FLOODJonesville, LAFLOODING WITH 1 TO 3 INCHES OF WATER OCCURRED WITH SEVERAL HOMES AND BUSNESSES IN TOWN. OTHER LOW LYING AREAS WERE FLOODED AS WELL. SINCE 5PM AUG 13 TO 1030AM TODAY...PARTS OF JONESVILLE RECIEVED MORE THAN 8 INCHES OF RAIN.
Aug 14, 10:00 AM CDTHEAVY RAIN 5.5Jonesville, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WGUS54 KJAN 141308
FFWJAN
LAC025-029-141515-
/O.NEW.KJAN.FF.W.0121.130814T1308Z-130814T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
808 AM CDT WED AUG 14 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA...
  NORTHERN CONCORDIA PARISH IN NORTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...MONTEREY...FERRIDAY...

* UNTIL 1015 AM CDT

* AT 808 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR JONESVILLE...OR 14
  MILES NORTHWEST OF MONTEREY. THE STORMS WERE NEARLY STATIONARY.
  ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR
  INCHES...HAVE OCCURRED IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WALLACE RIDGE...MANIFEST...AIMWELL...SHERWOOD...ENTERPRISE...
  ROSEFIELD AND WEST FERRIDAY

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3192 9201 3194 9200 3189 9178 3187 9178
      3188 9175 3185 9161 3184 9159 3158 9151
      3141 9167 3144 9201

$$

CME
1 follow-up statement
653 
WGUS74 KJAN 141351
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
851 AM CDT WED AUG 14 2013

LAC025-029-141515-
/O.CON.KJAN.FF.W.0121.000000T0000Z-130814T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CONCORDIA LA-CATAHOULA LA-
851 AM CDT WED AUG 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
CATAHOULA AND NORTHERN CONCORDIA PARISHES...

AT 851 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR JONESVILLE...OR
14 MILES NORTHWEST OF MONTEREY. THE STORMS WERE NEARLY STATIONARY.
ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF THREE TO SIX
INCHES...HAVE OCCURRED IN THE PAST TWO HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALLACE
RIDGE...MANIFEST...AIMWELL...SHERWOOD...ENTERPRISE...ROSEFIELD...WEST
FERRIDAY AND FERRIDAY

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS. WITH AN ADDITIONAL TWO TO FOUR INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3192 9201 3194 9200 3189 9178 3187 9178
      3188 9175 3185 9161 3184 9159 3158 9151
      3141 9167 3144 9201

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:06 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 14, 4:06 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
406 AM CDT WED AUG 14 2013

.SHORT TERM...THE SURFACE TROUGH EXTENDED FROM NEAR THE LA/AR BORDER
EWD ACROSS CENTRAL MS THIS MORNING. ISENTROPIC LIFT HAS MAINTAINED
SHOWER ACTIVITY N OF THE FRONT OVERNIGHT INTO THE MORNING HOURS.
MODELS ARE IN AGREEMENT THAT THE BEST SURFACE CONVERGENCE WILL BE
POSITIONED OVER SRN ZONES THIS AFTERNOON...THE WRN EDGES OF THE
BOUNDARY POSSIBLY PIVOTING SWD A LITTLE FASTER TO LEAVE CYCLONIC
FLOW LINGERING OVER SERN ZONES A LITTLE LATER INTO THE EARLY
EVENING. PRECIPITABLE WATER VALUES WILL REMAIN HIGH SOUTH OF
THE FRONT TODAY...2.41 INCHES OBSERVED AT LIX AND 2.24 INCHES AT JAN
ON THE MOST RECENT SOUNDINGS. THE ADVANCE OF THE SURFACE BOUNDARY
AND 850 MB TROUGH INTO SRN ZONES TODAY RAISES CONCERNS FOR THE
POTENTIAL FOR ANOTHER SWATH OF HEAVY RAINFALL THIS AFTERNOON. IN
CONSIDERATION OF THE HIGH RAINFALL TOTALS OBSERVED OVER OUR EXTREME
SRN ZONES TUESDAY A FLASH FLOOD WATCH WILL BE POSTED FOR TODAY. THE
WATCH WILL TARGET SERN ZONES WHERE THE FRONTAL MOVEMENT IS FORECAST
TO LAG. THE WATCH AREA COULD POSSIBLY BE INCREASED FARTHER WWD LATER
TODAY BUT WILL ISSUE FOR SCNTRL/SE ZONES FOR NOW. VERTICAL
TOTALS/LAPSE RATES FOR TODAY SUGGEST A LOWER RISK OF STRONG
DOWNBURST POTENTIAL DUE TO SLIGHTLY COOLER LOW LEVEL TEMPS.

A DRIER AND COOLER AIR MASS WILL MOVE IN BEHIND THE FRONT...WHICH
WILL MOVE SOUTH OF THE FORECAST AREA TONIGHT. THE LATEST MODEL RUNS
ARE IN AGREEMENT THAT THE ERN PORTIONS OF THE BOUNDARY...GENERALLY
POSITIONED ACROSS SRN AL THURSDAY MORNING... WILL BEGIN TO LIFT TO
THE NORTH DURING THE DAY THURSDAY. THE GFS/NAM SOLUTIONS PAINT SMALL
QPF AMOUNTS INTO EXTREME ERN MS COUNTIES THURSDAY AFTERNOON WHILE
THE EURO KEEPS RAINFALL JUST TO OUR EAST. BETWEEN THE POSSIBILITY OF
ISENTROPIC LIFT EDGING INTO ERN ZONES AHEAD OF THE RETURNING AL
BOUNDARY AND THE LINGERING UPPER TROUGH ACROSS THE FORECAST AREA
CHANCE POPS WILL BE MAINTAINED OVER SERN ZONES WITH A SLIGHT CHANCE
OF RAIN TO THE NE. HAVE UNDERCUT MAV MOS SLIGHTLY TO REMOVE RAIN
CHANCES FARTHER W INTO CENTRAL ZONES FOR THURSDAY FOR NOW. HAVE ALSO
SLIGHTLY UNDERCUT MAV MOS HIGHS FOR THURSDAY IN LIGHT OF RELATIVELY
COOLER HIGH TEMPS OBSERVED NORTH OF THE FRONT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY) LONG RANGE MODELS AND
ENSEMBLES ARE IN GENERAL AGREEMENT ON THE PATTERN WHICH WILL BRING
BACK OUR AUGUST SUMMER TIME REGIME BY EARLY TO MID PART OF NEXT WEEK.

ON FRIDAY WITH THE UPPER TROUGH AXIS OVER THE REGION SOME DRIER AIR
OF 1-1.5 PWATS WILL BE PREVALENT. WITH THE LOWER PWATS DO NOT SEE
THE RISK OF LOCALLY HEAVY RAINFALL THROUGH SUNDAY. MODELS CONTINUE
TO SHOW A SURGE OF MOISTURE EAST OF THE REGION WITH PWATS AROUND 2
INCHES. THE FRONTAL BOUNDARY WILL BE STATIONARY SOUTH OF THE REGION.
A FEW STORMS MAY BE ON THE STRONG SIDE WITH SOME GUSTY WINDS NEAR
THE FRONTAL BOUNDARY IN THE SOUTH FOR THE WEEKEND. THE BOUNDARY WILL
MEANDER ACROSS THE SOUTH BEFORE WASHING OUT BY EARLY NEXT WEEK.
RAIN CHANCES WILL BE LIMITED OVER THE EAST HALF THROUGH SATURDAY. ON
SUNDAY INTO NEXT WEEK LOW LEVEL FLOW WILL START TO RETURN FROM THE
GULF WHICH WILL ENHANCE SOME SEA BREEZE CONVECTION STARTING ON
SUNDAY.  THE UPPER TROUGH AXIS WILL BREAK DOWN AS WE GET SOME RISING
HEIGHTS AND ASSOCIATED TEMPERATURES. AS WE GO INTO NEXT WEEK PWATS
WILL START TO RISE AS OUR SUMMER TIME MUGGY CONDITIONS WILL RETURN
TO THE REGION. PWATS WILL RISE TO AROUND 2 INCHES BY THE MIDDLE OF
THE WEEK WITH MEAN UPPER RIDGING BUILDING INTO THE REGION FROM THE
EAST...WHICH WILL BRING BACK THE RISK OF SOME LOCALLY HEAVY
RAINFALL. THIS WAS CONFIRMED BY AREA CROSS SECTIONS. THIS WILL BRING
BACK DIURNAL CONVECTIVE CHANCES OF RAIN ACROSS THE ENTIRE ARKLAMISS
REGION STARTING ON MONDAY.

AS FAR AS MODEL TEMPS ARE CONCERNED HIGHS WILL BE IN THE MID TO
UPPER 80S IN GENERAL BEFORE RISING INTO THE LOWER 90S FOR SUNDAY
THROUGH WEDNESDAY AS WE GET BACK TO OUR SUMMER PATTERN. WENT CLOSE
TO A BLEND OF GMOS AND MEX GUIDANCE ON HIGHS. ON LOWS WE WILL GET
SOME RELIEF DURING THE NIGHT WITH LOWS IN THE 60S BEFORE RISING TO
AROUND 70 FOR NEXT WEEK. WENT CLOSE TO GMOS GUIDANCE ON MOST DAYS.
THE EURO HIGHS LOOKED A LITTLE COOL WITH HIGHS IN THE UPPER 70S AND
80S THROUGH THE PERIOD...ESP FOR NEXT WEEK WITH THE MEAN RIDGE BACK
OVER THE REGION. THE EURO LOWS CONTINUED TO BE A LITTLE TOO WARM
BEHIND THE FRONT ON THE WEEKEND AS WELL AS A FEW DEGREES TOO WARM
FOR NEXT WEEK.

AS FAR AS POPS ARE CONCERNED WENT CLOSE TO MEX NUMBERS FOR THE
PERIOD. THE EURO POPS WERE LESS UNIFORM AND AT TIMES HIGHER THAN MEX
POPS FOR THE WEATHER PATTERN./17/

&&

.AVIATION...AREAS OF LIFR/IFR CIGS CAN BE EXPECTED THIS MORNING IN
LOW MORNING STRATUS DECKS THAT HAVE FORMED. PATCHY FOG WILL ALSO
OCCUR WITH LOCAL MVFR VSBYS BUT FOG WILL CLEAR BY 14Z. SKY
CONDITIONS WILL GENERALLY BE 2500-4000 BKN-OVC BY 14Z. SCT SHWRS
ACROSS THE REGION THIS MORNING WILL BE ON THE INCREASE WITH NUMEROUS
SHWRS AND TSTMS ACROSS THE REGION...ESPECIALLY ALONG AND S OF
I-20...THIS AFTERNOON AND EARLY EVENING. PERIODS OF HEAVY RAINFALL
WILL OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  64  85  64 /  70  15  13   8
MERIDIAN      87  66  86  67 /  76  25  24  14
VICKSBURG     87  61  85  60 /  61  12   4   5
HATTIESBURG   89  70  90  69 /  81  36  28  16
NATCHEZ       87  64  85  63 /  67  17   7   6
GREENVILLE    85  61  84  62 /  28   9   1   4
GREENWOOD     86  60  84  63 /  33   9   4   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 9 AM CDT THIS MORNING THROUGH THIS
     AFTERNOON FOR MSZ063>066-072>074.

LA...NONE.
AR...NONE.
&&

03/17
Hazardous weather outlook, Aug 14, 5:28 AM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
528 AM CDT WED AUG 14 2013

LAZ024>026-MSZ043>046-048>066-072>074-151030-
CATAHOULA-TENSAS-CONCORDIA-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-
RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-
JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
528 AM CDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND CENTRAL
AND SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF HEAVY RAINFALL WILL OCCUR IN THUNDERSTORMS TODAY. PONDING
WATER CAN BE EXPECTED IN AREAS WHERE DRAINAGE IS POOR. LOCAL FLOODING
WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTH
CENTRAL AND SOUTHEAST MISSISSIPPI FOR TODAY...GENERALLY COVERING
AREAS ALONG AND SOUTH OF A LINE FROM MONTICELLO TO LAUREL. IF STORMS
MOVE OVER THE SAME GROUND REPEATEDLY THEN THE POTENTIAL FOR FLASH
FLOODING WILL INCREASE. OTHERWISE...LOW SPOTS AND POOR DRAINAGE
AREAS SHOULD BE THE MOST SUSCEPTIBLE TO HIGH WATER ISSUES.

THUNDERSTORMS WILL DEVELOP AS A FRONT MOVES THROUGH THE VERY MOIST
AIR MASS CURRENTLY PARKED OVER THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY.

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>042-047-151030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
WARREN-
526 AM CDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND NORTH AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:05 AM CDTFlash Flood WatchJANCatahoula, Concordia8 hr

Nearby

Flash Flood Warnings in Louisiana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.